Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 31, 2018, 4:21 PM MDT for Box Elder County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 4:21 PM MDT (22:21 UTC)
- Expired
- May 31, 2018, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 141 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WUUS55 KSLC 312221
SVRSLC
UTC003-312245-
/O.NEW.KSLC.SV.W.0003.180531T2221Z-180531T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
421 PM MDT THU MAY 31 2018
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Northwestern Box Elder County in northern Utah...
* Until 445 PM MDT
* At 420 PM MDT, a severe thunderstorm was located 20 miles south of
Oakley Reservoir, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Box Elder County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4199 11373 4177 11391 4182 11405 4189 11403
4199 11403
TIME...MOT...LOC 2220Z 206DEG 28KT 4188 11398
HAIL...1.25IN
WIND...60MPH
$$
ES1 follow-up statement
898
WWUS55 KSLC 312244
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
444 PM MDT THU MAY 31 2018
UTC003-312252-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-180531T2245Z/
Box Elder UT-
444 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOX ELDER COUNTY
WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. This storm remains
strong and is over southwest Idaho as of 440 pm. Please refer to
warnings from National Weather Service in Pocatello, Idaho for
updates on this storm.
LAT...LON 4199 11373 4177 11391 4182 11405 4189 11403
4199 11403
TIME...MOT...LOC 2242Z 206DEG 28KT 4202 11389
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM MDT, 49 minutes earlier.
Area forecast discussion, May 31, 3:32 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Thu May 31 2018
.SYNOPSIS...An upper level trough along the west coast will move
east across the Great Basin through Friday. High pressure aloft
will return to the region this weekend.
&&
.SHORT TERM (Through 00Z Monday)...A progressive shortwave trough
currently moving into the western Great Basin will continue
translating eastward across the Intermountain Region overnight
through the day Friday. Ahead of this trough strengthening
southwesterly flow aloft is resulting in gusty winds across much
of western Utah, particularly across west central and southwest
Utah in response to a tightening pressure gradient associated with
a deepening surface low over east central Nevada. As this low
lifts northeast over the next few hours anticipate winds across
northwest Utah will strengthen accordingly, and will maintain
going wind advisories through the evening hours.
A tightening low level baroclinic zone associated with the
approaching upper trough is helping to focus showers and
thunderstorms across eastern NV and far northwest UT. Deep layer
shear in excess of 40 kts is helping support supercells along this
boundary. This feature is expected to weaken as it shifts east
this evening but should still support scattered showers and
thunderstorms within the post frontal environment. This activity
will likely continue overnight into Friday morning as the upper
trough lifts through the region.
A much cooler airmass in the wake of this front will spill into
the forecast area knocking temperatures back down near climo for
Friday. Mid level ridging is forecast to amplify across the region
for the upcoming weekend resulting in a warming trend. An upper
low embedded within this amplifying ridge is expected to meander
through the Desert Southwest later Saturday into Sunday bringing a
small chance for convection to the far south.
.LONG TERM (After 00z Monday)...The weak upper level wave
translating across western Colorado will continue to fill and
progress downstream rapidly Sunday night. In wake, the northern
branch long wave trough will continue to amplify upstream across
the western CONUS allowing a dry and warm southwesterly flow to
dominate locally thereafter. Temperatures as such will trend to
climb within this flow, likely 10 to maybe 15 degrees above
seasonal norms.
Globals continue to depict most if not all of the short wave
energy embedded within this trough will lift into the northern
Rockies region, with model to model depiction quite similar even
down to many details. Have higher than normal confidence in the
medium range and this outcome, and feel models are being highly
driven by the long wave pattern as a dominant long wave ridge
builds downstream from northern Mexico into the central plains by
midweek.
&&
.AVIATION...Gusty southerly winds will continue at the SLC
terminal until a cold front moves through the area this evening.
This front will switch winds to the northwest, likely around
02-04Z. There is also a 20 percent chance of showers/thunderstorms
impacting the terminal after 00Z, though the best storms should
remain north and west of the terminal through at least 06Z.
&&
.FIRE WEATHER...Gusty south winds, warm temperatures, and very
low humidity will continue into the evening hours across much
of the area ahead of an advancing cold front. This will result
in red flag conditions where fuels are critically dry. This
cold front will cross the area late this evening through
tonight bringing a chance of showers and thunderstorms to
mainly northern Utah. In the wake of this front cooler air
much lighter winds from the west to northwest will follow for
Friday. High pressure will strengthen over the weekend into
early next week allowing for a warming trend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ482-484-489-
497-498.
Wind Advisory until 9 PM MDT this evening for UTZ003-005-015-016.
WY...None.
&&
Seaman/Merrill/Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, May 31, 5:46 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 546 AM MDT Thu May 31 2018 UTZ001>016-019>021-517-518-WYZ021-011200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 546 AM MDT Thu May 31 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop late this afternoon and evening near a cold front across northwest Utah. Strong thunderstorms capable of producing gusty winds and small hail will exist along the front through early this evening. Warm and dry conditions along with increasing southerly winds will create hazardous fire weather conditions across far southern and eastern Utah through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Lingering showers and isolated thunderstorms will exist across portions of west-central through northern Utah and southwest Wyoming Friday. Warm and dry conditions will return to much of the outlook area as high pressure aloft returns to the region this weekend. A few showers and thunderstorms will cross extreme southern Utah Saturday as a weak storm system moves east through the four corners region. Breezy and warm conditions will develop early next week. Showers and thunderstorms could return to the outlook area by midweek. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:35 PM MDT | Special Weather Statement | SLC | Cache | 40 min |
| May 30, 7:06 PM MDT | Special Weather Statement | SLC | Cache | 54 min |
| May 30, 8:55 PM MDT | Special Weather Statement | SLC | Morgan | 35 min |
| May 30, 8:57 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| May 30, 9:37 PM MDT | Special Weather Statement | SLC | Morgan | 23 min |
| May 31, 2:32 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 58 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.